Florida, 2012

Tornadoes in Florida, December 10, 2012

December 10, 2012 · NWS MLB · 5 events in 3 counties and zones

Very moist southwest winds developed across east-central Florida well in advance of a cold front and associated upper level disturbance. Strong daytime heating, combined with moderate low-level wind shear, resulted in numerous strong storms, two of which produced tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$1.7 million
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Very moist southwest winds developed across east-central Florida well in advance of a cold front and associated upper level disturbance. Strong daytime heating, combined with moderate low-level wind shear, resulted in numerous strong storms, two of which produced tornadoes. The first tornado began as a waterspout over Lake Apoka, then crossed the northeast shore of the lake and remained on the ground for a short distance. Although the waterspout/tornado affected a rural area, several citizens witnessed the event. The second tornado impacted a mobile home park and adjacent wooded area in Edgewater, then became a waterspout as it crossed the intracoastal river, before moving across the barrier island as a tornado. Significant damage occurred at the mobile home park, with only minor damage on the barrier island. Several funnel clouds were also observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Dec 10, 2:43 PM EST, 1 hour 43 minutes earlier.

Area forecast discussion, Dec 10, 2:43 PM EST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MELBOURNE FL
243 PM EST MON DEC 10 2012

.DISCUSSION...

...CHANCE FOR STRONG STORMS AND HEAVY RAINFALL NEXT FEW DAYS...

CURRENTLY/REST OF THE AFTERNOON...A PERIOD OF HEATING HAS OCCURRED
ACROSS SOUTHERN SECTIONS THIS AFTERNOON. SOME LOW LEVEL SHEAR EXISTS...
SO WILL HAVE TO WATCH FOR A FEW STRONG STORMS THROUGH ABOUT
SUNSET.

TONIGHT-TUE...VORT MAX WITH ASSOCIATED CONVECTION IN THE EASTERN
GULF WILL SWEEP ACROSS THE PENINSULA THIS EVENING AND WELL
NORTHEAST OF THE AREA BY TUE MORNING. VERY HIGH MOISTURE VALUES...
NEAR 2 INCHES PRECIPITABLE WATER...WILL BE IN PLACE AS THIS
FEATURE MOVES ACROSS. THIS WILL BRING RATHER HIGH RAIN CHANCES FOR
MOST OF THE AREA THROUGH THE REMAINDER OF THE DAY. MOS POPS ARE
60-80 PERCENT AREAWIDE BUT HAVE SETTLED IN AT 60-70 PERCENT
TONIGHT.

SOME LOCAL HEAVY RAIN IS EXPECTED ALONG WITH ISOLATED STORMS...
ESPECIALLY NEAR THE VORT MAX AS IT MOVES ACROSS THE PENINSULA
THIS EVENING.

THE OTHER WEATHER ELEMENT TO WATCH OUT FOR IS LATE NIGHT LOW
STRATUS...WHICH COULD EVOLVE INTO A FRONTAL FOG EVENT. MOS HAS
VERY LOW CEILINGS/VISIBILITIES...SO WILL STAY WITH PREVIOUS
FORECAST WHICH KEEPS A MENTION OF PATCHY FOG OVERNIGHT. MAY NEED
TO HIT THE FOG HARDER IN SUBSEQUENT UPDATES.

THE GFS SHOWS SOME SUPPRESSING EFFECT BEHIND THE VORT MAX AND
LOWERS POPS ON TUE TO 30-40 PERCENT. THAT IS A BIT TOO MUCH OF A
RUN TO RUN CHANGE...ESPECIALLY SINCE A WEAK FRONTAL BOUNDARY WILL
BE APPROACHING THE AREA. WILL GO WITH 50 PERCENT POPS ACROSS THE
BOARD FOR NOW. INCREASING DEEP LAYER SHEAR MAY HELP TO LEND SOME
ORGANIZATION TO CONVECTION...BUT THE AMOUNT OF DESTABILIZATION IS
QUESTIONABLE DUE TO LINGERING LOW CLOUDS IN THE MORNING AND
CONVECTIVE DEBRIS CLOUDS.

00Z WED-12Z THU...
WET WX PATTERN CONTINUES FOR CNTRL FL AS THE LOW/MID LEVEL RIDGE
OVER THE FL STRAITS/NW CARIB INTERACTS WITH THE SLOW MOVING FRONTAL
TROF PUSHING THRU THE DEEP S. THE RESULTING DEEP S/SW FLOW ACRS THE
REGION WILL CONTINUE TO PULL TROPICAL MOISTURE UP FROM THE CARIB.
PWAT VALUES EXPECTED TO REACH AS HIGH AS FROM 1.8"-2.0" THRU 00Z TUE
BEFORE DRIER AIR BEGINS TO ADVECT INTO THE PENINSULA.

DEEP SW FLOW REGIMES OFTEN GENERATE MODERATE TO STRONG ISENTROPIC
LIFT...ESP IN THE PRESENCE OF AN APPROACHING COLD FRONT. THIS CASE
WILL BE NO EXCEPTION AS FRONTAL BNDRY SLOWS AND STALLS ACRS THE N FL
PENINSULA ON TUE. SFC BASED INSTABILITY WILL BE PRESENT IN THE FORM
OF M60S/L70S SFC DEWPOINTS AND MAX TEMPS 5-10F ABV AVG...MIN TEMPS
10-15 ABV AVG.

LATEST RAP ANALYSIS SHOWS UPSTREAM MID LVL LAPSE RATES ARE
UNIMPRESSIVE...LARGELY BTWN 5.5-6.0C/KM. HOWEVER...EXPECT TO SEE
THESE STEEPEN AS THE FRONTAL TROF PUSHES ACRS THE GOMEX...
ACCOMPANIED BY AN H85-H70 THERMAL TROF. UPR LVL DIVERGENCE ALSO MAY
INCREASE AS A THE RIGHT REAR QUAD OF A LARGE H25 LIFTING JET...
EXTENDING FROM THE CANADIAN MARITIMES TO THE RIO GRANDE VALLEY...
PUSHES EAST AND COUPLES WITH A 100KT JET CORE CURRENTLY PASSING
SOUTH OF THE BAJA PENINSULA.

COMBINATION OF MID/UPR LVL FORCING AND LOW LVL BUOYANCY SHOULD
SUPPORT SCT/NMRS SHRAS AND ISOLD/SCT TSRAS ACROSS THE REGION.
INCREASED POPS TO 60-70PCT TUE NIGHT THRU WED...40-60 POPS LINGERING
INTO WED NIGHT. BUMPED THU POPS UP ABOUT 10PCT AS WELL AS LATEST
MODEL RUN SHOWS DEEP MOISTURE LINGERING THRU 18Z. MIDDAY THU CUTOFF
TIME LOOKS GOOD.

SPC KEEPS CNTRL FL UNDER A SLIGHT RISK FOR SVR WX BTWN 00Z-12Z
WED...GENERAL THUNDER 12Z WED THRU 12Z THU WITH THE HIGHEST STORM
POTENTIAL DVLPG IN THE VCNTY OF THE FRONTAL BNDRY ITSELF. FLOODING
CONCERNS MINIMAL...HOWEVER...WITH ANNUAL PRECIP DEFICITS RANGING
FROM 2" TO 12".

THU-SAT...(MODIFIED PREV DISC)
ROBUST SHORTWAVE SWINGS THROUGH THE LOWER MS VALLEY THEN THROUGH THE
SE US BY THURSDAY MORNING...DEVELOPING A SFC LOW OFF THE FL EAST
COAST ALONG THE STALLED BOUNDARY AND DRIVING IT THROUGH THE STATE
AROUND MIDDAY THURSDAY. WILL KEEP THE MENTION ISOLD/SCT SHOWERS
ACROSS THE TREASURE COAST AND LOCAL ATLANTIC THROUGH MID DAY ON
THURSDAY.

THE SURFACE HIGH BEHIND THE FRONT WILL QUICKLY STRING OUT ACROSS THE
DEEP SOUTH AND WESTERN ATLANTIC BY THE END OF THE WEEK...BRINGING
THE FLOW AROUND TO THE EAST BY FRIDAY AND MODERATING ANY
POST-FRONTAL COOLDOWN. BOTH MODELS SHOW ENOUGH LINGERING MOISTURE
THAT ONSHORE MOVING COASTAL SHOWERS MAY BE A POSSIBILITY BY FRIDAY
NIGHT INTO SATURDAY.

&&

.AVIATION...
AN AREA OF SHOWERS WITH A FEW STORMS IS EXPECTED TO MOVE ACROSS
THE PENINSULA LATE THIS AFTERNOON AND THROUGH THE EVENING HOURS.
DID NOT HIT THIS REAL HARD IN THE TAFS YET...JUST PUTTING
PREVAILING LIGHT RAIN WITH TEMPORARY MVFR. EXPECT SOME TWEAKING TO
THE TIMING AND LOWERING OF THE CEILINGS AND VISIBILITIES FOR SEVERAL
TERMINALS.

ONCE THE PRECIP MOVES ON BY TO THE NORTHEAST AFTER MIDNIGHT...THERE
WILL BE SOME STRATUS DEVELOPING...WHICH COULD LEAD TO LIFR
CONDITIONS. AGAIN...DID NOT HIT THIS QUITE AS HARD AS THE LATEST
MOS GUIDANCE SHOWS...BUT WITH VERY SOUPY AIR MASS...WE MAY EVOLVE
INTO A FRONTAL FOG TYPE SCENARIO THAT LASTS INTO THE MID-LATE
MORNING ON TUE.

&&

.MARINE...
TONIGHT-TUE...THE GFS SHOWS SOME CONVECTIVE ENHANCEMENT TO THE
WIND FIELDS TONIGHT...SO HAVE CAPPED THEM AT 15-20 KNOTS. WILL
START OFF WITH AN EXERCISE CAUTION STATEMENT FOR ALL BUT THE
NORTHERN NEARSHORE ZONE. EXPECT AT LEAST ISOLATED STORMS TO MOVE
ACROSS THE WATERS...MAINLY IN THE 00Z-06Z TIME PERIOD. A FEW COULD
BE STRONG...ESPECIALLY OVER THE GULF STREAM.

THE MODELS WEAKEN THE PRESSURE GRADIENT A LITTLE ON TUE AS A
WEAK FRONTAL BOUNDARY APPROACHES. MARINERS WILL NEED TO BE ALERT
FOR CONVECTIVE DEVELOPMENT OVER LAND AREAS MOVING OFFSHORE...MAINLY
IN THE AFTERNOON.

THU-FRI (PREVIOUS DISCUSSION)...FRONT MAKES IT THROUGH THE STATE
WEDNESDAY NIGHT INTO THURSDAY...WITH A BRIEF NORTHERLY WIND SURGE
BEHIND THE PASSAGE BRINGING WINDS AROUND 20KTS THROUGH MIDDAY
THURSDAY BEFORE DROPPING TO 15-20KTS AND VEERING NORTHEAST INTO
THURSDAY NIGHT.

THE SURFACE HIGH WILL PUSH ACROSS THE DEEP SOUTH AND OFF THE MID
ATLC COAST THRU THE END OF THE WORK WEEK...BRINGING WINDS AROUND TO
THE EAST FOR FRIDAY THROUGH THE END OF THE WEEK AT AROUND 10-15KTS.

POST FRONTAL WIND SURGE WILL BRING WINDS UP TO 7-8FT OFFSHORE
THROUGH FRIDAY.

SAT...LATEST MODEL FORECASTS SHOW HIGH PRESSURE RIDGE GETTING CLOSER
TO THE AREA...SO WINDS SHOULD DROP OFF TO 10 KNOTS OR LESS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  67  80  64  75 /  70  50  60  70
MCO  66  83  63  79 /  70  50  60  70
MLB  68  82  68  79 /  70  50  70  70
VRB  71  83  67  79 /  60  50  70  70
LEE  65  80  61  75 /  60  50  60  70
SFB  66  81  63  77 /  70  50  60  70
ORL  67  82  63  78 /  70  50  60  70
FPR  70  83  67  79 /  60  50  70  70

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

SHORT TERM/AVIATION...LASCODY
LONG TERM....BRAGAW
Hazardous weather outlook, Dec 10, 4:15 PM EST, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
415 PM EST MON DEC 10 2012

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-111200-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
415 PM EST MON DEC 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS EVENING AND TONIGHT.

.THUNDERSTORM IMPACT...
SOUTH TO SOUTHWESTERLY FLOW WILL CONTINUE TO PULL DEEP MOISTURE
NORTHWARD ACROSS EAST CENTRAL FLORIDA THROUGH TONIGHT. CHANCES FOR
SHOWERS AND LIGHTNING STORMS WILL INCREASE THIS EVENING AS A WEAK
UPPER LEVEL DISTURBANCE MOVES OVERHEAD...ENHANCING LIFT. THE
COMBINATION OF INCREASING INSTABILITY AS WELL AS LOW LEVEL WINDS AND
SHEAR WILL ENHANCE THE THREAT FOR STRONG TO SEVERE STORMS...WITH
THE POTENTIAL FOR DAMAGING WINDS...HAIL AND ISOLATED TORNADOES.

THE HIGHEST POTENTIAL FOR SEVERE WEATHER AND TORNADOES WILL BE
FROM THIS EVENING THROUGH ABOUT 200 AM...WITH A DECREASING THREAT
THEREAFTER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
A HIGH COVERAGE OF RAIN AND THUNDERSTORMS IS EXPECTED TUESDAY AND
WEDNESDAY AS A FRONTAL BOUNDARY PUSHES INTO THE AREA...TEMPORARILY
STALLS...THEN PUSHES SOUTH OF THE AREA BY EARLY THURSDAY. THERE WILL
BE THE POTENTIAL FOR STRONG TO SEVERE STORMS WITH HEAVY RAIN AND
STRONG WIND GUSTS...ESPECIALLY TUESDAY AFTERNOON.

INCREASED NORTH TO NORTHEAST WINDS WILL OVERSPREAD THE ATLANTIC
COASTAL WATERS BEHIND A COLD FRONT ON THURSDAY AND PRODUCE HAZARDOUS
BOATING CONDITIONS. WINDS SHOULD SUBSIDE THIS WEEKEND THOUGH SEAS
WILL RESPOND MORE SLOWLY.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER NETWORKS SHOULD CONTINUE TO MONITOR THE WEATHER
AND SELF ACTIVATE IF WARNINGS ARE ISSUED FOR THEIR AREA. SEVERAL
STATEMENTS AND WARNINGS HAVE ALREADY BEEN ISSUED AS OF LATE
AFTERNOON.

KELLY/CRISTALDI

In the hours before

Special weather statement, Dec 10, 2:53 PM EST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
253 PM EST MON DEC 10 2012

FLZ058-102045-
OKEECHOBEE-
253 PM EST MON DEC 10 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 40 AND 45 MPH OVER OKEECHOBEE COUNTY...

* UNTIL 345 PM EST.

AT 251 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS OVER BASINGER...MOVING
NORTHEAST AT 20 MPH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 50 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

LAT...LON 2723 8099 2726 8101 2729 8100 2730 8102
      2733 8105 2736 8104 2738 8107 2738 8111
      2741 8114 2764 8111 2764 8078 2756 8078
      2756 8069 2754 8068 2721 8094
TIME...MOT...LOC 1953Z 238DEG 18KT 2739 8104

SEDLOCK
Special weather statement, Dec 10, 3:39 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
339 PM EST MON DEC 10 2012

FLZ053-054-058-059-102130-
INDIAN RIVER-OKEECHOBEE-OSCEOLA-ST. LUCIE-
339 PM EST MON DEC 10 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 40 AND 45 MPH OVER INDIAN RIVER COUNTY...NORTHEASTERN
OKEECHOBEE COUNTY...SOUTHEASTERN OSCEOLA COUNTY...NORTHERN ST. LUCIE
COUNTY...

* UNTIL 430 PM EST.

AT 333 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS OVER FORT DRUM...MOVING
NORTHEAST AT 25 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE POINTE WEST AND RURAL AREAS...

ANOTHER POTENTIALLY STRONG STORM WAS LOCATED OVER YEEHAW JUNCTION.
THIS STORM WILL CONTINUE TO MOVE NORTHEAST AT 25 MPH AND AFFECT BLUE
CYPRESS LAKE AFTER 345 PM EST.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 50 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

LAT...LON 2736 8083 2737 8091 2771 8097 2782 8084
      2782 8051 2785 8050 2785 8047 2782 8045
      2783 8044 2785 8046 2785 8044 2775 8038
      2759 8032 2759 8031 2748 8029
TIME...MOT...LOC 2037Z 242DEG 22KT 2749 8078

SEDLOCK
Special weather statement, Dec 10, 3:50 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
350 PM EST MON DEC 10 2012

FLZ045-046-102145-
ORANGE-SEMINOLE-
350 PM EST MON DEC 10 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH OVER CENTRAL ORANGE COUNTY...SEMINOLE COUNTY...

* UNTIL 445 PM EST.

AT 347 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS OVER ORLANDO...MOVING
NORTHEAST AT 25 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE BELLE ISLE...GOLDENROD...OVIEDO...AND LAKE JESSUP.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

LAT...LON 2883 8128 2883 8127 2869 8102 2845 8135
      2854 8147
TIME...MOT...LOC 2049Z 222DEG 20KT 2851 8139

BRAGAW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 tornado, 2 funnel cloud. Local standard time, as filed.

Tornado, Orange

When
December 10, 4:26 PM EST to 4:34 PM EST
Where
Orange County, 2.29 mi SE of Lake Apopka to 1.74 mi WSW of Plymouth
Rating
EF0
Path length
4.18 mi
Path width
50 yd
Reported by
Public
Coordinates
28.625, -81.625

A citizen videotaped a waterspout over Lake Apopka for several minutes as it moved northeast from near the center of the lake toward the northeast shore. A short time later, several citizens located a few miles northeast of the lake observed the waterspout move onshore and track across the rural Lake Apopka Restoration Area before dissipating.

Tornado, Volusia

When
December 10, 5:25 PM EST to 5:26 PM EST
Where
Volusia County, 1.3 mi S of Hucomer to 0.94 mi SSE of Hucomer
Rating
EF1
Path length
0.61 mi
Path width
150 yd
Injuries
2 direct, 0 indirect
Property damage
$1.7 million
Reported by
NWS Storm Survey
Coordinates
28.911, -80.868

The tornado began at US Highway 1 in Edgewater and continued northeast through the Terra Mar Village Mobile Home Park to Alice Street and Jones Fish Camp Road, then moved onto the intracoastal river as a waterspout (see 1726 LST waterspout episode). A total of 62 homes were damaged (17 with minor damage and 45 with major damage), impacting carports, awnings, roofs, power poles and lines, and numerous trees. Over 100 trees (many very large) between the mobile home park and the intracoastal river were snapped near the ground or uprooted. Metal from the mobile homes were carried far downstream. The frame of a mobile home was wrapped several times around the base of a tree. The tornado produced high-end EF0 damage within the mobile home park, then strengthened to a high-end EF1 tornado with a widening damage swath along Jones Fish Camp Road and upon approach to the intracoastal waterway. There were two very minor injuries, both treated at the scene. Maximum winds estimated at 90-110 mph. A motorist travelling on US Highway 1 videotaped the tornado crossing the highway in front of him, with debris evident within the circulation as it reached the mobile home park. Several other citizens and a public safety official also witnessed the tornado. DI3 DOD4 EXP; DI3 DOD8 LB-EXP; DI27 DOD4 EXP; DI28 DOD4 EXP.

Tornado, Volusia

When
December 10, 5:29 PM EST to 5:30 PM EST
Where
Volusia County, 2.38 mi ENE of Hucomer to 2.46 mi ENE of Hucomer
Rating
EF0
Path length
0.09 mi
Path width
20 yd
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
28.939, -80.832

The tornado which impacted Edgewater from 1725-1726 LST, continued northeast across the intracoastal waterway (1726-1729 LST), then moved across the narrow barrier island at Bethune Beach as a small, weak tornado. Several power lines were downed by the tornado along Highway A1A and small debris from palm trees and shrubs were observed along the path. A citizen observed the tornado cross the barrier island, from the second story of his home just to the north. Maximum winds estimated at 55-65 mph.

Funnel Cloud, St. Lucie

When
December 10, 9:55 PM EST
Where
St. Lucie County, 5.1 mi WNW of Ft Pierce Nelson Arp
Reported by
Public
Coordinates
27.490, -80.490

Multiple reports were received from the public of funnel clouds, west of Fort Pierce.

Funnel Cloud, St. Lucie

When
December 10, 10:10 PM EST
Where
St. Lucie County, 1.96 mi WNW of Viking
Reported by
Public
Coordinates
27.540, -80.400

A public safety officer relayed multiple public reports of funnel clouds observed north of Fort Pierce.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyThe tornado archive for Florida, 2012Warnings in Florida, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 416254, 416056, 416245, 416053, 416052.